Get access

Carboplatin hypersensitivity

Authors


Sarunas Sliesoraitis, Pharm.D., LECOM School of Pharmacy, 1858 West Grand view Blvd., Erie, PA. Email: ssliesoraitis@Lecom.edu

Abstract.

Carboplatin has established an important role in many different cancers. As its use increased, the documented cases of hypersensitivity also picked up. Although the mechanism of these reactions remains unknown, the immediate type of hypersensitivity reaction mediated by IgE may be involved. It takes a while for the reaction to develop, but cases are reported even after 1st cycle. The incidence of hypersensitivity is highest at about 8th cycle of therapy with decline after that. These reactions themselves ranged from facial flushing or itching to seizures, dyspnea, and anaphylaxis. Many physicians currently do not use skin testing prior to 8th cycle of carboplatin therapy and retreat their patients with carboplatin after the first hypersensitivity reaction. Therefore, it is suggested that skin test should be conducted prior to the 8th cycle, preferably before the 6th cycle, as hypersensitivity tends to increase on the 6th cycle-treatment. Methods published so far involve: desensitization, skin testing, switching therapy to another platinum analogue, and premedication. Despite all the process, the most effective drug toxicity prevention method remains skin testing prior to 8th cycle. It can accurately predict patients who will develop hypersensitivity reactions. Other methods so far have not shown consistent results.

Get access to the full text of this article

Ancillary